How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 45937
Experience:  Experienced Physician trained in New York City. I'm ready to help.
41363181
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

Is there a doctor available to speak with? Are you a doctor

Customer Question

Hi there, is there a doctor available to speak with?
JA: What are all the symptoms you're experiencing (e.g. loss of appetite, fever, rash)?
Customer: Are you a doctor or doctor's assistant?
JA: No. I'm the Doctor's Assistant.
Customer: My mother is current in hospital and is having extreme bouts of pain in her upper abdomen along the lower bra pain. It comes in waves from the left to right. She has been in hospital for two weeks now and has had every conceivable test. The doctors have no idea what is wrong with her. I just watched her have another bout of it and the pethadene she was given did nothing as she riled around for 2 hours. Eventually she was given a sleepy tablet and she went off to sleep.
JA: How long have you had the pain? What seems to make the pain better or worse?
Customer: Nothing in particular triggers it. It just happens in the evening, most evenings
JA: Anything else in your medical history you think the doctor should know?
Customer: She has diabetes, has had a double heart bypass, pacemaker, suffers from diabetic neuropathy, gout, poor kidney function
Submitted: 1 month ago.
Category: Medical
Expert:  Dr. David replied 1 month ago.

Hello, this is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 1 month ago.

I am sorry your mother has these pains.

she could be suffering from diabetic neuropathy causing damage to nerves to her stomach and upper abdomen.

medications like neurontin (gabapentin) or lyrica (pregabalin) could help decrease neuropathy pain in the upper abdomen.

she could have excessive stomach acid symptoms causing upper abdominal pains. stomach acid reducing medications like ranitidine and omeprazole and nexium could help decrease stomach acid.

she could be constipated from her pethadene. make sure she is taking laxatives.

she could have pancreas inflammation and pancreatitis pain. blood tests for amylase and lipase can see if her pancreas is inflamed.

she may have to see a GI doctor and get more GI testing such as an upper endoscopy scope procedure to look inside of the esophagus and stomach

and a stomach emptying study to check for stomach paralysis called gastroparesis.

let me know if you have questions.

Customer: replied 1 month ago.
That you for your reply. I have included below some more details of her current condition. Any further suggestions would be more than appreciated.My mother is currently in hospital suffering episodes of intense upper abdominal pain. She has been there going onto 3 weeks now and no one can diagnose the cause of the pain. The best description of it is; an extremely intense wavelike contraction across the upper abdomen along the area of the lower bra line. The episodes occur every one to two days, mainly in the evening but have occured twice during the daytime. It does not necessarily occur after eating. It normally lasts for 2.5-3 hours. She eventually passes out due to sheer exhaustion - often after she has been given tamazapan (one - prescribed during this ) as she has been prescribed this during this .Up until this point pethadene has given no relief. Yesterday she was seen by a pain specialist who now has her on a ketamine infusion starting at 5mg. Unfortunately she had another episode today during the infusion and the dose was increased throughout the episode until she reached 15mg. She was also given hydromorphane. Again, she eventually passed out at the 2.5hour mark.
I need to add; at the time of the abdominal pain she also experiences extreme pain in her hands and feet which is just as painful as the abdominal waves and which increases in intensity very rapidly. She does suffer diabetic neuropathy and I believe the pain specialist mentioned - to paraphrase - ‘pain in other areas of the body may arise when there is pain in a different part of the body’. A coincidence or possibly related? (I don’t know).Some background on her will also help. She is 74 years of age, has had a double heart bypass, type 2 diabetic, has cardio myopathy, peripheral neuropathy, gout (not from alcohol consumption), a pacemaker, she has AF. In the last few months she has also had an aneurysm removed from her groin and in the last 2 weeks has had a kidney stone layered and still has a stent in from the procedure. The kidney stone was found whilst trying to locate the source of this current pain. She has also had her gall bladder removed several years ago. She also has a fractured rib (7th) which the pain specialist - she saw yesterday - said was the cause of the pain. However after her episode today, I asked both attending nurses if they thought a fractured rib could cause so much pain, they said; definitely not. I strongly believe this suggestion from them.In regards ***** ***** tests/scans that she has had over the last few weeks - my apologies for not being able to name each one (so many) - but I do know what the doctors have said that she ‘does not have’. Her cardiologist says there is nothing going on with her heart. Her pace maker doctor said that it is running normally. The two GI specialists and a general surgeon are also at a loss to diagnose any condition. She has had a gastroscopy which showed up some gastritis but the GI specialist stated; certainly not enough to create such pain. No hiatus hernia or reflux. She does not have pancreatitis. Her bile duct is clear. Her liver is fine. Her infection markers are fine. All other blood results are within acceptable limits. Normal faeces and no change in bowel habits.
Expert:  Dr. David replied 1 month ago.

she could be having diverticulosis pain

or gastroparesis stomach paralysis pain

or the pain could be due to pancreatitis. blood tests for amylase and liapse can check for pancreas inflammation.

let me know if you have other questions.

if done for now, please leave Positive Rating of 5 stars so I can get credit for helping you today

we only get credit for helping clients after positive feedback

you may have to scroll up or down to see the ratings area

you can always reach me directly with "a question for Dr. David" in the medicine or oncology categories if you have other questions

here is my website if you need to reach me:

http://www.justanswer.com/medical/expert-dr-david/

Thanks for using JustAnswers.com